Florida, 2002Funnel Cloud in Florida, September 24, 2002
September 24, 2002 · NWS JAX · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 24, 1:30 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 24, 1:30 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT TUE SEP 24 2002
MODELS...THE MAIN PLAYER IN OUR WEATHER FOR THE NEXT 60-72 HOURS WILL
BE ISIDORE AND MODEL OF CHOICE TODAY CONTINUES TO BE GFS (AVN/MRF)
WHICH HAS CONTINUED ITS RATHER IMPRESSIVE HANDLING OF THIS SYSTEM.
THE SOUTHERN TURN OF THE STORM OVER THE YUCATAN WAS WELL PROGGED 3
DAYS OUT AND EVEN THOUGH THE TURN OCCURRED NEAR 120 NM EAST OF WHERE
THE MODEL WAS INDICATING THATS STILL IMPRESSIVE. WITH THAT KIND OF A
TRACK RECORD SEE NO REASON TO DEVIATE FROM THE GFS RUN (WHICH IS
VERY CLOSE TO THE NHC TRACK ANYWAY) WITH RESPECT TO THE SYSTEMS
INFLUENCE ON LOCAL CONDITIONS.
OUTER RAINBANDS MOVING ONSHORE EMBEDDED IN DEEP LEVEL TROPICAL
MOISTURE ARE CAUSING VERY HEAVY RAINFALL ACROSS PORTIONS OF THE
FORECAST AREA (FA). WE HAVE AN URBAN AND SMALL STREAM FLOOD ADVISORY
OUT FOR PORTIONS OF THE FLORIDA EAST COAST AND EXPECT WELL BE
ISSUING THEM ON AND OFF FOR THE NEXT SEVERAL DAYS. FORTUNATELY THE
HEAVY RAINFALL THIS MORNING HAS BEEN NORTH AND EAST OF THE CHARGE
BASIN FOR BLACK CREEK...SO NO RAPID RISE OF THE CREEK ANTICIPATED
YET. WE WILL HAVE TO WATCH THIS CLOSELY OVER THE NEXT SEVERAL DAYS.
EXPECT THE HEAVY RAINBANDS TO CONTINUE TO MOVE ONSHORE FOR THE NEXT
SEVERAL DAYS. WITH A TROPICAL CYCLONE OVER THE CENTRAL GULF THE
HEAVIEST RAINBANDS TEND TO BE CONFINED TO WITHIN 15 MILES OR SO OF
THE ATLANTIC COAST AND THIS CASE IS PROVING TO BE NO DIFFERENT. IN
THE SHORT TERM WILL KEEP THE HEAVY RAIN FORECAST CONFINED TO THE
COASTAL STRIP AND MAKE INLAND CONVECTION HEAVY AT TIMES BUT MORE
DIURNAL IN NATURE. DENSE MID-UPPER LEVEL CLOUDINESS WILL INHIBIT
DAYTIME HEATING AND AIRMASS DESTABILIZATION INLAND.
SHORT TERM BOTTOM-LINE...OVERCAST EVERYWHERE WITH TROPICAL DOWNPOURS
FOR THE COAST THROUGH THURSDAY.
ON FRIDAY AS THE CENTER CROSSES THE UPPER GULF COAST THE FLOW WILL
BECOME MORE SOUTH-SOUTHWESTERLY AND WELL LIKELY SEE A FEW MORE
BREAKS IN THE DENSE OVERCAST. THIS SHOULD SERVE TO DESTABILIZE THE
ATMOSPHERE EVERYWHERE AND WILL GO WITH HEAVY RAINFALL AND
THUNDERSTORMS ACROSS THE ENTIRE FA.
EXTENDED...OK ISIDORE WILL MOVE OUT OF THE PICTURE AND ALL EYES TURN
TO LILI. THE OFFICIAL NHC 72 FORECAST TRACK HAS THE SYSTEM ON THE
NORTHEAST COAST OF CUBA FRIDAY AT NOON. THIS IS ABOUT 770 STATUE
MILES SOUTH-SOUTHEAST OF MAYPORT. NOW THE LONG RANGE MODELS ARE
FAIRLY SPREAD OUT ON THIS SYSTEM WITH THE 12 UTC GFDL MODEL BRINGING
IT ALONG THE SOUTH COAST OF CUBA...THEN BETWEEN THE ISLE OF
YOUTH AND CUBA INTO THE EXTREME SOUTHEAST GULF ON SUNDAY (THIS IS
BASICALLY THE SAME TRACK AS ISIDORE IN THE LATER PERIOD). THIS IS A
SIGNIFICANT BEND TO THE LEFT (WEST) OVER THE PREVIOUS 06 UTC RUN
WHICH TOOK THE STORM UP THE WEST COAST OF FLORIDA IN THE LATER
PERIOD. THE 24/00 UTC CANADIAN MODEL ALSO BRINGS IT TO THE
SOUTHEASTERN GULF ON A WEST-NORTHWEST TRACK THROUGH THE FLORIDA
STRAITS (12 UTC RUN WILL ONLY GO TO 72 HOURS). GFDL TAKES THE SYSTEM
OVER HISPANIOLA...PROBABLY TOO FAR TO THE NORTH AND THEN BOTH THE
NAVY NOGAPS AND GFS MODELS SUGGEST SHARP RECURVATURE FROM THE
WINDWARD PASSAGE/SOUTHERN BAHAMAS WITH THE CENTER MOVING NORTH ALONG
75-77 W.
LOOKING CLOSER AT GFS...I PLOTTED THE 700-300 MB MEAN WINDS AND
STREAMLINES JUST TO GET AN IDEA OF THE BASIC DEEP LEVEL STEERING
FLOW. THROUGH THE WEEK A DEEP LEVEL ANTICYCLONE DEVELOPS JUST OVER
THE SOUTHEASTERN STATES AND BY FRIDAY EXTENDS ACROSS THE EASTERN
SEABOARD FROM THE MISSISSIPPI RIVER EAST TO BERMUDA. THIS SYSTEM
BEGINS TO PULL KYLE SOUTHWEST BACK TOWARD THE GREATER ANTILLES.
OVER THE WEEKEND THE ANTICYCLONIC CENTER BEGINS TO SHIFT INTO THE
ATLANTIC WITH AN UPPER LEVEL LOW DEVELOPING OVER THE FLORIDA
STRAITS AND EASTERN GULF. LILI MOVES NORTH IN RESPONSE TO THE
THESE TWO SYSTEM IN THE WEAKNESS BETWEEN THEM.
AS AN ASIDE...KYLE IS PROGGED TO DROP SOUTHWEST AROUND THE UPPER
RIDGE AND COMES FAIRLY CLOSE TO LILI. THE INFLUENCE OF THE TWO
SYSTEMS BEING SO CLOSE TO EACH OTHER (IF IT VERIFIES) MIGHT BE
INTERESTING. IF ANYTHING A FUJIWHARA EVENT BETWEEN THE TWO WILL
LIKELY PULL LILI EVEN FURTHER EAST...AWAY FROM THE AREA
OVERALL WILL GO WITH THE IDEA THAT GFSS HOT STREAK CONTINUES
AND THE SYSTEM PASSES ABOUT 300-500 MILES EAST OF JACKSONVILLE ON
SUNDAY. AS ALWAYS WE NEED TO WATCH A TROPICAL CYCLONE IN THIS
POSITION BUT RIGHT NOW I CAN SEE NO GOOD REASON TO BELIEVE THAT LILI
WILL BECOME A THREAT TO THE AREA. IN-ANY-CASE...EVEN IF IT MIGHT
BECOME A FACTOR...WE HAVE PLENTY OF TIME TO WATCH AND REACT TO IT...
SO NO REASON FOR IMMEDIATE CONCERN. WILL KEEP FORECAST PARAMETERS
TOWARD NORMAL LATE SEPTEMBER CLIMO CONDITIONS.
MARINE...WILL KEEP SMALL CRAFT EXERCISE CAUTION CRITERIA GOING FOR
THE NEXT FEW DAYS. WILL HAVE TO WATCH THE EXTENDED AS EVEN A 300-
500 MILE CLOSEST POINT OF APPROACH WILL GENERATE A GOOD EAST SWELL
AND MAY MAKE SURF CONDITIONS NEAR INLETS HAZARDOUS.
PRELIM
AMG WT 072/081 072/084 073 05778
SSI TT 078/082 078/084 079 058+8
JAX TT 073/084 075/088 075 058+8
SGJ TT 078/084 079/085 079 058+8
GNV WT 074/085 076/087 075 05778
OCF WT 074/086 076/087 075 05778
.JAX...
.GA...NONE.
.FL...NONE.
SANDRIK
In the hours before
Special weather statement, Sep 24, 11:34 AM EST, 3 hours 50 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-242200-
NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1234 PM EDT TUE SEP 24 2002
...NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE...
A SURGE OF MOISTURE MOVING NORTHWARD OVER THE FLORIDA COMBINED WITH
INCREASING INSTABILITY WILL RESULT IN NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE FORECAST AREA. PERIODS OF HEAVY RAIN WITH
RATES UP TO 2 INCHES PER HOUR ARE POSSIBLE...AND MINOR LOCALIZED
FLOODING MAY OCCUR IN LOW LYING AREAS. AREAS EAST OF U.S. HIGHWAY 301
ARE FAVORED FOR THE GREATEST PRECIPITATION ACCUMULATIONS. GUSTY WINDS
CAN ALSO BE EXPECTED NEAR AND IN SHOWERS AND STORMS. THE CONVECTION
WILL MOVE NORTH NORTHWEST AT AROUND 20 MPH.
WHILE NO SEVERE WEATHER IS EXPECTED...SPOTTERS SHOULD BE ON THE ALERT
FOR THE POSSIBILITY OF SHOWERS AND STORMS PRODUCING FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS. PLEASE RELAY ANY REPORTS OF FLOODING
OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
ECZ
Funnel Cloud, Putnam
- When
- September 24, 3:24 PM EST
- Where
- Putnam County, 5 mi E of Johnson
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.609, -81.744 (the zone’s center; the record gives no point)
Public reported a possble touchdown near Hewitt Lake however no damage could be found to confirm event.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, September 24 to 26, 2002$11 million · 6 events
- Tropical Storm in Alabama, September 24 to 26, 2002$6.5 million · 4 events
- Damaging Wind in Iowa, September 24, 2002$100,000 · 1 event
- Flash Flood in Florida, September 24, 2002$20,000 · 1 event
- High Wind in Alaska, September 24 to 26, 200272 kt wind · 3 events
- Flood in Florida, September 24, 20021 event
- Damaging Wind in Florida, September 24, 2002$10,000 · 1 event
- Flood in Puerto Rico, September 24, 20021 event
- High Wind in Alaska, September 24, 200257 kt wind · 1 event
- High Wind in Alaska, September 24, 200254 kt wind · 1 event
- Lightning Strike in Puerto Rico, September 24, 2002$10,000 · 1 event
- Hail in Iowa, September 24, 20020.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309735.